Hail, Stanton
- When
- June 10, 5:33 PM CST
- Where
- Stanton County, 0.69 mi S of Johnson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -101.750
An upper level disturbance moving out of New Mexico combined with outflow from an MCS in the Texas Panhandle to produce severe thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance moving out of New Mexico combined with outflow from an MCS in the Texas Panhandle to produce severe thunderstorms during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 11:59 AM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1259 PM CDT WED JUN 10 2009 .DISCUSSION... DAYS 1-2... A FAIRLY POTENT SHORTWAVE TROUGH CLEARLY EVIDENT ON WV LOOP MIDDAY CONTINUED TO MOVE NORTHEASTWARD TOWARD SOUTHWEST KANSAS. AHEAD OF THIS...LIFT HAS INCREASED WITH FAIRLY WIDESPREAD RAIN/SHOWER DEVELOPMENT FROM FAR SOUTHWEST KS INTO THE OK AND TX PANHANDLE. A FAIRLY LARGE MCS DEVELOPED ACROSS WEST TX...WHICH WILL CONTINUE TO MOVE INTO WESTERN OK THROUGH THE REMAINDER OF THE AFTERNOON. IMMEDIATELY AHEAD (NORTHEAST) OF THE MID LEVEL PV ANOMALY...A NARROW AXIS OF SURFACE-BASED INSTABILITY WILL LIKELY SLOWLY DEVELOP THROUGH THE AFTERNOON/EVENING ACROSS FAR NORTHEAST NM, SOUTHEAST CO, AND FAR WESTERN KS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THIS REGION AFTER 21Z. THIS WILL BE THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING -- FAR SOUTHWEST INTO WEST CENTRAL KS AS THE MID LEVEL VORT IMPINGES ON THIS REGION WITH UPPER 50S TO NEAR 60 DEWPOINTS. THE MID LEVEL WAVE WILL BE FAIRLY FAST MOVING...SO ANY THUNDERSTORM CLUSTERS/SMALL MCS THAT DEVELOP WILL BE MOVING EAST-NORTHEAST THROUGH THE EVENING ACROSS PORTIONS OF SOUTHWEST KANSAS...EXITING INTO CENTRAL KS AFTER 06Z OR SO. WILL TAPER OFF POPS SUBSTANTIALLY AFTER 06Z TONIGHT. COLD ADVECTION IN THE WAKE OF THIS WAVE WILL COMMENCE OVERNIGHT...HOWEVER BY MIDDAY THURSDAY SFC WINDS WILL VEER BACK AROUND TO THE EAST ALONG THE COLORADO BORDER WITH RENEWED LEE TROUGH DEVELOPMENT AS MORE WESTERLY MID LEVEL FLOW CROSSES THE ROCKIES. UPSLOPE CONVECTIVE DEVELOPMENT IS EXPECTED ACROSS EASTERN COLORADO THURSDAY...SOME OF WHICH WILL SPILL INTO WESTERN KANSAS IN THE MID EVENING HOURS...THUS WILL MAINTAIN THE 20 POPS OUT IN THE NORTHWEST PORTION OF DDC FA EARLY IN THE EVENING. THURSDAY NIGHT...MORE NOCTURNAL THUNDERSTORM DEVELOPMENT IS EXPECTED (OR PERHAPS A CONTINUATION OF THE UPSLOPE INITIATED THUNDERSTORMS) AND WILL BUMP UP POPS TO CHANCE (30 TO 40 PERCENT) THROUGH 12Z FRIDAY. THESE STORMS WOULD THEN SEND SOUTH AN OUTFLOW BOUNDARY OR REINFORCEMENT OF POLAR FRONT INTO SOUTHWEST KANSAS FRIDAY. IT IS UNCLEAR HOW FAR SOUTH THIS REINFORCING FRONT WILL REACH...BUT THERE IS ENOUGH SIGNAL TO LOWER HIGH TEMPS UP ALONG THE I-70 CORRIDOR INTO THE MID 70S. -UMSCHEID DAYS 3-7... THERE IS VERY LITTLE CHANGE WITH MEDIUM RANGE MODELS IN REGARD TO THE LARGE SCALE UPPER LEVEL PATTERN THROUGH EARLY NEXT WEEK. A GENERAL WESTERLY FLOW ALOFT WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS THROUGH THE END OF THE WEEKEND. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BEGIN BUILDING IN ACROSS THE EXTREME WESTERN CONUS REGION WHICH WILL BEGIN TO INFLUENCE MORE OF A SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. A SERIES OF H5 S/WAVES WILL CONTINUE TO CYCLE THROUGH THE UPPER LEVEL FLOW DURING THE PERIOD WHILE THE GFS AND ECMWF CONTINUE TO INDICATE AMPLE AMOUNTS OF LOW LEVEL MOISTURE IN PLACE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS. A DRYLINE WILL ALSO OSCILLATE BACK AND FORTH ACROSS THE PANHANDLES OF OKLAHOMA AND TEXAS AS WELL AS SOUTHWEST KANSAS DURING THE PERIOD. AS A RESULT, THIS WILL BRING THE POSSIBILITY FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY THROUGH EARLY NEXT WEEK. WILL CONTINUE WITH SLIGHT TO LOW END CHANCE POPS EACH DAY THROUGH EARLY NEXT WEEK DUE TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP. AGAIN, WILL KEEP THE SLIGHTLY HIGHER POPS IN ACROSS OUR NORTH AND EAST WHERE LOW LEVEL MOISTURE WILL BE MORE READILY AVAILABLE. A GENERAL WARMING TREND IS STILL EXPECTED THROUGH THE WEEKEND AS A LOW LEVEL SOUTHERLY FLOW GENERALLY PREVAILS ACROSS SOUTHWEST KANSAS. FOR SATURDAY, THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TO UPPER TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA TO THE MID 20S(C) SOUTHWEST. HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED SATURDAY. TEMPERATURES WILL CONTINUE TO GRADUALLY CLIMB TO JUST ABOVE SEASONAL LEVELS BY EARLY NEXT WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST COLORADO SOUTHEAST INTO WESTERN OKLAHOMA WILL MOVE VERY LITTLE OVERNIGHT BEFORE BEGINNING TO PUSH OFF TO THE SOUTHEAST THURSDAY. AS A RESULT, PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST KANSAS TONIGHT WITH ANY ACTIVITY DISSIPATING WEST TO EAST THROUGH THURSDAY MORNING. PERIODS OF MVFR/IFR CIGS AND VIS WILL BE POSSIBLE AT ALL TAF SITES THROUGH LATE THURSDAY MORNING, ESPECIALLY IN AREAS IN CLOSER PROXIMITY TO THE FRONTAL BOUNDARY. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 58 80 / 60 10 20 20 GCK 54 80 55 79 / 50 20 20 20 EHA 54 84 55 83 / 40 20 20 10 LBL 55 84 58 81 / 40 10 20 20 HYS 55 77 57 75 / 70 10 20 30 P28 61 81 63 81 / 70 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 407 AM CDT WED JUN 10 2009 KSZ030-031-043>046-061>065-074>078-084>087-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD- MEADE- 407 AM CDT WED JUN 10 2009 /307 AM MDT WED JUN 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE STORMS EARLY THIS MORNING IN THE SCOTT CITY, DIGHTON AND NESS CITY AREAS. HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS. MORE SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT, BUT THE RISK OF SEVERE STORMS IS SMALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS IN SCOTT, LANE AND NESS COUNTIES COULD BE NEEDED EARLY THIS MORNING BEFORE 8 AM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ066-079>081-088>090-111000- STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- 407 AM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT BY LATE TODAY, SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE IN THE ST. JOHN, KINSLEY, GREENSBURG, PRATT, ASHLAND, COLDWATER AND MEDICINE LODGE AREAS. THE RISK OF LARGE HAIL WILL BE AFTER 5 PM CDT. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT, BUT SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 5 PM CDT TODAY. THE NEED FOR SPOTTERS WILL DIMINISH AFTER 10 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED JUN 10 2009
KSZ074-084-102345-
MORTON-STANTON-
555 PM CDT WED JUN 10 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON
COUNTIES...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MANTER...MOVING EAST AT 15
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3771 10205 3773 10204 3773 10154 3729 10157
3732 10205
TIME...MOT...LOC 2255Z 253DEG 13KT 3759 10199
18The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
The high wind took the roof off a hay barn and several pole barn roofs were destroyed.
A brief tornado occurred over a field of grass. No damage was indicated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185631, 185635, 185642, 185636, 185634, 185637, 185644.